Skip to content
My WebMD Sign In, Sign Up
Statins and Inclusion Body Myositis
avatar
bobby75703 posted:
Article about statins ans Inclusion Body Myositis.

http://www.leonardcarney.com/1/post/2011/9/statin-drugs-as-a-postulated-cause-of-sporadic-inclusion-body-myositis-sibm.html
Reply
 
avatar
iride6606 responded:
Interesting article and he could be right but I have a few issues. First off, he discusses an increase in cases over 50. How much of an increase? The incidence rate for this disease is 1 in 51.3 million in people over 50, that's almost incalculable. Even if it has doubled or tripled in the period of statins, that would be 2 cases per year based on the number of prescriptions out there. I find it hard to believe that this person knows that many people with Inclusion Body Myositis, the numbers don't hunt. Secondly, the symptoms of Inclusion Body Myositis don't usually start until after 50 so his subset is moot.

Even if this guy is right, it can almost certainly never be proved just by the rarity of the condition. In a randomized trial you would need every person taking a statin involved to find a results.

Interesting in any case.
 
avatar
billh99 replied to iride6606's response:
On report indicates a rate of sIBM of 16 to 70 (at different times & countries) per million for people over 50.
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2858953/
http://www.google.com/url?sa=t&rct=j&q=&esrc=s&source=web&cd=4&ved=0CD0QFjAD&url=http%3A%2F%2Fwww.cnmd.ac.uk%2Fdocuments%2FActa_Reumatol_Port_Sporadic_inclusion_body_myositis_an_unsolved_mystery.pdf&ei=KGgdUvScAc29sQS8uoCwCA&usg=AFQjCNHW5TNwyAgE32UVdthM3d_uyjvwAw&sig2=qYBoMHCoctGEmFufwoTz-A&cad=rja

But I don't know if what is reported in statin users is the same. They both have autoimmune responses. I don't understand all of the terms, but I saw a couple of things that make me think that they might be different.

http://www.medscape.com/viewarticle/766077_2

Statins & Immune-Mediated Necrotizing Myopathy There are numerous case reports and small series that suggest that statins may be associated with idiopathic inflammatory myopathies in the traditional sense — dermatomyositis (DM), and polymyositis (PM), for example.[a title="Link: undefined">[5> There has been no conclusive proof of causality, and often the temporal relationship between the commencement of the statin and the development of DM or PM is the main reason a link between the two is suspected. In recent years, however, there has been mounting evidence pointing to an immune-mediated necrotizing myopathy associated with statin use that persists even in spite of statin withdrawal. Needham and colleagues were the first to report these findings.[a title="Link: undefined">[6> They investigated muscle pathology of eight patients with persistent myopathy despite statin withdrawal. All had myofiber necrosis. Only three had an inflammatory infiltrate, but MHC-I was upregulated. Following this case series,

http://www.theheart.org/article/1162047.do

New research suggests that statins appear to upregulate the expression of 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMG-CoA), the major target of autoantibodies in patients who develop statin-associated autoimmune necrotizing myopathy. The results, according to investigators, provide a mechanistic link between an environmental trigger, statin therapy, and the development of a sustained autoimmune disorder that persists even after the drugs have been stopped. "In the vast majority of cases, in patients who develop muscle symptoms while taking statins, the symptoms resolve once you have the patient stop taking the statin, without any needed form of treatment," lead investigator Dr Andrew Mammen (Johns Hopkins Medical Institute, Baltimore, MD) told heartwire . "But there is a rare group of patients who develop a sustained autoimmune process that actually requires immunosuppressive therapy to treat. Otherwise, they continue to get worse and worse, with many of our patients coming into the clinic in wheelchairs, even after having been off the statin for months."
Their findings are published in the December 2010 issue of Arthritis & Rheumatism.

Approximately 5% of individuals prescribed statins develop some sort of muscle side effects, such as cramping or muscle pain, that can lead to switching to another drug or stopping the medication altogether. Mammen stressed that the response resulting in necrotizing myopathy is extremely rare, doing a back-of-envelope calculation suggesting that one or two individuals per million per year develop the autoimmune disorder.

 
avatar
iride6606 replied to billh99's response:
Even at 16 per million, do the math. The number of proven cases, if any, would be so small it would be insignificant even if the incidence rate doubled, which no proof has been provided to show us. Remember the word in the title, "postulate" which means to guess or have a hunch. There should be more research, he may be right but no one is going to fund such a huge study for such minor results. As you can read, the author has no intention to. The paper I quoted above showed a rate of 51.3 per million for over 50s which was the highest incidence rate I could find. I quoted it incorrectly as 1 in 51.3 million, I meant 53.1 per 1 million, but again, do the math and you'll see it would be very difficult to get a significant result.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

shannon9585
Shannon, when I have looked thru my lab test hard copies, I saw that the lab techs had divided the hdl -good- cholesterol value into the ... More
Was this Helpful?
3 of 4 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.